Lauren Nye, MD, assistant professor, University of Kansas Medical Center, discusses the concern of neratinib-associated diarrhea in patients with HER2-positive breast cancer.
Lauren Nye, MD, assistant professor, University of Kansas Medical Center, discusses neratinib (Nerlynx)-associated diarrhea in patients with HER2-positive breast cancer.
Diarrhea is a significant concern in patients who are treated with the pan-HER TKI, Nye says. These patients have likely already experienced diarrhea on previous therapy and often express concern over starting a new therapy with continued diarrhea. Physicians try to counsel patients on the importance of taking an aggressive anti—diarrheal regimen as well as explain that the diarrhea tends to be the most severe in the first 2 to 3 months of therapy before the body adapts to the drug.
The phase II CONTROL study was conducted in an effort to assess interventional strategies that could mitigate the incidence and severity of diarrhea seen in the ExteNET trial. It is important to address quality of life with regard to adverse events that occur in intervention trials, explains Nye. The CONTROL trial also indicated that the prophylactic regimen of loperamide plus colestipol had the greatest benefit in reducing the rate of diarrhea, suggesting this is what patients should be started on at the onset of neratinib therapy.